Georgia, 2012

Damaging Wind in Georgia, October 4, 2012

October 4, 2012 · NWS JAX · 1 event in 1 county or zone

A lingering surface front over the combined combined with moist, unstable SW flow and passing upper level short wave troughs combined with the afternoon sea breezes spawned isolated severe storms over the area during the afternoon. Locally heavy rainfall was also reported, but no flooding problems.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering surface front over the combined combined with moist, unstable SW flow and passing upper level short wave troughs combined with the afternoon sea breezes spawned isolated severe storms over the area during the afternoon. Locally heavy rainfall was also reported, but no flooding problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 4, 1:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 4, 1:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EDT THU OCT 4 2012

.SHORT TERM...MOIST DEEP SW FLOW REMAINS OVER THE AREA WITH
SURFACE FRONT REMAINING OVER NE FL. EXPECT SHOWERS AND ISOLATED
THUNDERSTORMS TO DEVELOP AND INCREASE MAINLY OVER NE FL THIS
AFTERNOON WHERE MOISTURE AND INSTABILITY WILL BE HIGHER THAN IN SE
GA. LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN. AREAS OF FOG
EXPECTED AGAIN LATE TONIGHT/EARLY FRIDAY MORNING AS LOW LEVEL
MOISTURE REMAINS HIGH ALONG WITH LIGHT WINDS. UPPER TROUGHING
WILL AMPLIFY THE NEXT FEW DAYS OVER THE EASTERN U.S. WHICH WILL
PUSH THE STALLED FRONT AND MOISTURE FURTHER SOUTH DECREASING THE
RAIN CHANCES THIS WEEKEND. A COLD FRONT FROM THE NW WILL MOVE
ACROSS THE AREA LATE SUNDAY WHICH WILL BEGIN AN ONSHORE FLOW
PATTERN FOR NEXT WEEK. TEMPERATURES WILL REMAIN ABOVE NORMAL
THROUGH THE WEEKEND WITH HUMID CONDITIONS CONTINUING.

.LONG TERM...MONDAY THROUGH THURSDAY...SURFACE HIGH PRESSURE TO
THE NORTH WILL RESULT IN A NE FLOW EARLY NEXT WEEK. COOLER AND
LESS HUMID CONDITIONS WILL PREVAIL WITH A CHANCE OF COASTAL
SHOWERS. A COLD FRONT WILL MOVE THROUGH AT MID WEEK WITH ANOTHER
HIGH BUILDING TO THE NORTH CONTINUING THE ONSHORE WINDS. TEMPS AND
POPS WILL BE NEAR CLIMO.

&&

.AVIATION...
CONVECTION WILL BE SLOW TO MOVE TODAY WITH LIGHT WINDS AND ONCE A
FIELD GOES DOWN WITH CEILING AND RAIN LIKELY TO STAY THAT WAY FOR AN
EXTENDED PERIOD. EXPECT CONVECTION CEILINGS TO BE BETWEEN
15KFT-25KFT.

&&

.MARINE...
LIGHT FLOW CONTINUES THROUGH THE WEEKEND WITH WINDS AND SEA BELOW
SMALL CRAFT EXERCISE CAUTION CRITERIA. LOOKS LIKE A MILD NORTHEASTER
FOR EARLY NEXT WEEK.

RIP CURRENTS: LOW RISK ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  87  64  90 /  30  20  20  10
SSI  72  84  70  85 /  30  30  10  10
JAX  70  86  69  87 /  40  40  30  20
SGJ  75  84  72  85 /  40  50  40  30
GNV  70  87  68  88 /  40  50  40  30
OCF  70  89  70  88 /  40  50  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/SANDRIK/WALKER
Hazardous weather outlook, Oct 4, 3:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT THU OCT 4 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-051000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
400 PM EDT THU OCT 4 2012

...LOCALLY HEAVY RAINFALL OVER NORTHEAST FLORIDA THIS AFTERNOON AND
EARLY EVENING...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A DIFFUSE FRONTAL BOUNDARY OVER THE AREA WILL CONTINUE TO PROVIDE A
FOCUS FOR NUMEROUS SHOWERS AND A FEW EMBEDDED THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING. MOST OF THE ACTIVITY WILL BE OVER
NORTHEAST FLORIDA. LOCALLY HEAVY RAINFALL AND HAIL WILL BE THE MAIN
CONCERN.

AREAS OF FOG ARE EXPECTED TO DEVELOP OVER THE AREA LATE TONIGHT AND
EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST FLORIDA
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH

In the hours before

Special weather statement, Oct 4, 2:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT THU OCT 4 2012

FLZ024-025-042000-
DUVAL-NASSAU-
316 PM EDT THU OCT 4 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL AND
EASTERN NASSAU COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 400 PM
EDT...

AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTH OF OCEANWAY...MOVING NORTH AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TALLYRAND...OCEANWAY...JACKSONVILLE INTERNATIONAL AIRPORT...FORT
CAROLINE...ARLINGTON...AMELIA CITY AND YULEE THROUGH 400 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3030 8141 3021 8185 3077 8177 3075 8173
      3074 8167 3075 8168 3075 8166 3073 8165
      3074 8162 3072 8161 3071 8154 3072 8153
      3073 8149 3070 8146
TIME...MOT...LOC 1916Z 178DEG 4KT 3056 8163

SANDRIK
Special weather statement, Oct 4, 2:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
317 PM EDT THU OCT 4 2012

GAZ166-042000-
COASTAL CAMDEN-
317 PM EDT THU OCT 4 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CAMDEN
COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF ST. MARYS...MOVING
NORTHWEST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ST. MARYS...DUNGENESS...KINGS BAY BASE...CUMBERLAND ISLAND...
KINGSLAND...HIGH POINT AND HARRIETTS BLUFF THROUGH 400 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3077 8145 3071 8144 3072 8149 3071 8154
      3073 8165 3075 8166 3074 8169 3109 8161
      3113 8157 3113 8156 3108 8155 3103 8149
      3103 8145 3098 8147 3096 8144 3098 8142
      3098 8140 3089 8140
TIME...MOT...LOC 1918Z 143DEG 3KT 3075 8156

SANDRIK
Special weather statement, Oct 4, 2:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
331 PM EDT THU OCT 4 2012

FLZ037-042000-
PUTNAM-
331 PM EDT THU OCT 4 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL PUTNAM
COUNTY FOR STRONG WINDS VALID UNTIL 400 PM EDT...

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF SATSUMA...MOVING
NORTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND POMONA PARK...SAN MATEO...SATSUMA...PALATKA...ORANGE MILLS AND
EAST PALATKA THROUGH 400 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2970 8182 2970 8154 2950 8152 2949 8176
TIME...MOT...LOC 1931Z 138DEG 3KT 2956 8161

ZIBURA
Special weather statement, Oct 4, 2:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT THU OCT 4 2012

FLZ025-032-042015-
CLAY-DUVAL-
352 PM EDT THU OCT 4 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLAY
AND WESTERN DUVAL COUNTIES FOR EXCESSIVE LIGHTNING AND SMALL HAIL
VALID UNTIL 415 PM EDT...

AT 352 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF
MIDDLEBURG...DRIFTING NORTH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND MIDDLEBURG AND ASBURY LAKE THROUGH 415 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3029 8199 3030 8179 2999 8182 3000 8201
TIME...MOT...LOC 1952Z 202DEG 2KT 3012 8193

ZIBURA
Local storm report, Oct 4, 2:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 PM EDT THU OCT 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 S PALATKA             29.58N 81.66W
10/04/2012  E0.50 INCH       PUTNAM             FL   LAW ENFORCEMENT

            PUTNAM COUNTY LAW ENFORCEMENT REPORTS HALF INCH HAIL NEAR
            DUNNS CREEK BRIDGE.

&&

LETRO
Special weather statement, Oct 4, 3:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT THU OCT 4 2012

FLZ025-033-042030-
DUVAL-ST. JOHNS-
400 PM EDT THU OCT 4 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN ST.
JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 430 PM EDT...

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF UNF...STATIONARY. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BAYARD...UNF...SAN
PABLO AND PALM VALLEY THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3012 8136 3011 8155 3026 8157 3030 8140
TIME...MOT...LOC 2000Z 246DEG 2KT 3023 8151

ZIBURA

The radar

The Jacksonville radar (KJAX), 36 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
October 4, 3:00 PM EST
Where
Camden County, 3.01 mi NNW of St Marys Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.790, -81.570

Power lines were blown down and transformers were damaged during a storm that impacted St. Marys. Pea size hail was also observed. The time was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411637.